New York, 2024

Hail in New York, August 26, 2024

August 26, 2024 · NWS ALY · 2 events in 1 county or zone

An upper-level disturbance generated isolated to scattered showers and thunderstorms throughout eastern New York on August 26, 2024. One thunderstorm became severe in the Upper-Hudson Valley where 1 inch hail was reported in Warren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper-level disturbance generated isolated to scattered showers and thunderstorms throughout eastern New York on August 26, 2024. One thunderstorm became severe in the Upper-Hudson Valley where 1 inch hail was reported in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 26, 9:25 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 26, 9:25 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1025 AM EDT Mon Aug 26 2024

.SYNOPSIS...
Following morning valley fog, showers and thunderstorms, some
of which may be strong to severe, are expected from mid-morning
into the evening. Dry weather returns tonight through Tuesday,
before additional chances for showers and thunderstorms resume
during warm and humid conditions on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1025 AM EDT... Patchy fog in the mid-Hudson Valley
continues to be observed by latest surface observations,
webcams, and visible satellite imagery. Increased mention for
locations between Saugerties and Hyde Park for patchy fog the
next one to two hours as daylight increases and fog should
continue to decrease. Continue to use extra caution this morning
in these areas as visibility can be reduced to less than a
mile. Otherwise, increased sky conditions in southern Vermont as
cloud coverage increases for this morning into this afternoon
and increased probability of precipitation for western New
England as latest forecast model guidance has increased
confidence in thunderstorms for this afternoon, especially for
the Berkshires and Litchfield Hills. The rest of the forecast is
on track for today, see previous discussion below for more
details...

.UPDATE...As of 0635 AM EDT, areas of dense fog are ongoing
along the major river valleys as well as smaller valleys in the
eastern Catskills, Berkshires, and Litchfield Hills. A Special
Weather Statement has been issued through 9AM to alert commuters
to the risk of reduced visibility on area roadways. Fog will
dissipate over the next hour or two following sunrise.

Otherwise, the upper-level low and upper shortwave responsible
for active weather later today are currently located over Maine
and southern Quebec per latest vapor channel imagery. These
features will continue to move south and southeastward through
this evening and tonight, bringing showers and potentially
strong to severe thunderstorms to the local area. The forecast
therefore remains on track; see previous discussion below...

.PREV DISCUSSION [0350 AM EDT]...An initial shortwave rotating
about an upper-level low centered over southern Quebec has
exited to the south and east, with dry weather expected through
mid-morning. Beneath largely clear skies, efficient cooling will
see temperatures fall to morning lows in the 50s to near 60
degrees across the region. Areas of fog are expected within the
Hudson, Mohawk, and Connecticut River Valleys, as well as within
other smaller valleys in the southern Adirondacks, eastern
Catskills, and across western New England. Any fog will
dissipate in the hours following sunrise.

A second, more vigorous upper-level shortwave and associated
upper-level jet streak will dive southward over the region as
the upper low tracks over eastern New England through the day
today. Areas within the favored left-exit region of the jet will
see synoptic ascent supporting more widespread occurrence of
rain showers, however that region looks to set up generally east
of the Hudson River and more likely into New England while more
scattered coverage is expected locally. The passage of the
shortwave during peak afternoon heating will yield modestly
steep mid-level lapse rates of 6.5-7.5 C/km, which could in
turn support deep buoyant motions given instability of 1000-1500
J/kg. Deep-layer shear of 30-35 kt may support some storms
becoming strong to severe as they track to the south and
southeast, with the primary hazards remaining damaging winds
and large hail. Nearly the entire region remains within a
Marginal Risk for severe weather as assessed by the Storm
Prediction Center.

Conditions will rapidly improve through the evening as the upper
shortwave exits south and east and heights rise aloft as upper
ridging builds from the west. Clearing skies will again allow
for areas of valley fog to develop, especially in areas which
saw accumulating rainfall earlier in the day. Temperatures will
remain near seasonal norms today and tonight, reaching
afternoon highs in the upper 60s to mid 70s in high terrain and
upper 70s to low 80s at lower elevations, and falling to
overnight lows in the 50s to near 60 degrees across the region.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Brief upper ridging passing overhead on Tuesday will see heights
rise aloft and general subsidence develop over the region,
yielding dry and tranquil weather with mostly sunny skies
through the day. 850-hPa temperatures of 12-15C will allow
surface temperatures to rise above normal, reaching afternoon
highs in the mid to upper 70s in high terrain and low to mid 80s
at lower elevations.

Another potent upper-level shortwave and associated surface
frontal low will approach the region Tuesday night, resulting
in increasing clouds overnight. Temperatures will remain very
mild, only dropping to lows in the 60s for most of the region
and upper 50s in areas above 2000-2500 ft in elevation. Rain
showers will spread from northwest to southeast through
Wednesday morning, with thunderstorms developing and rain
reaching its maximum coverage during peak diurnal heating in
the afternoon. There remains substantial uncertainty in the
timing and speed of the frontal passage, and some strong to
severe storms cannot be ruled out at this lead time. Given
supportive shear expected near the frontal boundary and
sufficient instability to its south, the highest chances for any
severe weather will be south of I-90 and especially closer to
the I-84 corridor, generally corresponding to the Marginal and
Slight Risk areas assessed by the Storm Prediction Center.

Temperatures will peak earlier generally to the north of I-90
where the frontal passage should occur earlier, yielding highs
in the upper 60s to mid 70s. To the south, additional daytime
heating ahead of the cold front and 850-hPa temperatures rising
to 16-18C will see surface temperatures rise well above normal,
reaching the mid 80s to low 90s. Dewpoints in the mid 60s, while
not extreme, may result in a few hours of heat indices above 95
degrees in portions of the Mid-Hudson Valley and northwestern
Connecticut. Heat Advisories will be needed in those areas if
this forecast persists. Cooler air arrives behind the cold
front, allowing overnight temperatures to drop to lows in the
upper 40s to mid 50s in high terrain and mid 50s to low 60s at
lower elevations on Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper energy exits through the day Thursday with just an
isolated  shower or thunderstorm in the eastern Catskills and
mid Hudson Valley. Otherwise, decreasing clouds Thursday with
highs in the lower to mid 70s with around 70 higher terrain.

Flat upper ridging builds into the region from the west Friday
and  large scale upper troughing trails behind the flat upper
ridging. The flat upper ridging will exit east and the upper
troughing will gradually build east toward our region through
the weekend. As the upper troughing approaches, increasing warm
advection and moisture will support increasing chances for
showers and scattered thunderstorms.

Low level wind shift boundary tracks through in the Saturday
afternoon or evening time frame with a potentially drying trend
through Sunday but only weak cold advection at best. So, the
showers and scattered thunderstorms extend through Saturday and
end Saturday night. Then, the upper trough axis and cold front
tracks through later Sunday into Monday, with mainly dry weather
Sunday until the cold front tracks through the region with
another period of isolated showers and storms Sunday night. Of
course, this far out in time, timing and coverage of showers and
storms and the passage of the cold front may be adjusted as we
get closer and more details are known.

Highs Friday and Saturday with the showers and storms, in the
mid to upper 70s and around 70 higher terrain. Highs Sunday,
with the potential break in the rain and clouds, in the mid 70s
to around 80 with some lower 80s mid Hudson Valley and lower 70s
higher terrain. Then potentially cooler by Monday.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Some fog through about 13Z at KGFL, KPSF and KGFL, with intervals of
IFR visibilities and possible ceilings at 200 feet. Once fog lifts
by 13Z, VFR conditions expected.

Scattered showers and isolated thunderstorms are expected this
afternoon around KGFL, KALB and KPSF. So, including PROB30 this
afternoon for thunderstorms with MVFR conditions during
thunderstorms, while VCSH at KPOU where there is a lower chance.
Chances for showers and thunderstorms should end by 22Z-23Z. Then,
VFR conditions continue through this evening at all TAF sites. By
around or after midnight, light winds and a mostly clear sky should
promote some radiation fog with MVFR/IFR visibilities between about
06Z-12Z.

Winds will be near calm through mid morning, then north to
northwest at less than 10 Kt late this morning through this
afternoon. Winds become light and variable this evening and continue
through the rest of the night.

Outlook...

Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday: High Operational Impact. Likely SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Low Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Picard
NEAR TERM...Picard/Webb
SHORT TERM...Picard
LONG TERM...NAS
AVIATION...NAS
Hazardous weather outlook, Aug 26, 3:10 AM EST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
410 AM EDT Mon Aug 26 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-262300-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
410 AM EDT Mon Aug 26 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York, and southern Vermont.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms from late this morning through
this evening. Some storms may become strong to severe and be capable
of producing damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid weather may result in hazardous heat indices within
the Mid-Hudson Valley and northwestern Connecticut on Wednesday.
There is also a chance of thunderstorms Wednesday afternoon and
evening. Some storms may become severe, especially south of I-90.

Additional showers and thunderstorms are possible Friday into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

In the hours before

Special weather statement, Aug 26, 11:55 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Albany NY
1255 PM EDT Mon Aug 26 2024

NYZ042-083-261745-
Southeast Warren NY-Northern Warren NY-
1255 PM EDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WARREN COUNTY THROUGH
145 PM EDT...

At 1254 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Creek, or 15 miles northwest of Warrensburg, moving south at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warrensburg, Lake George Village, Johnsburg, Eagle Point Campground,
Scaroon Manor Public Campground, Chestertown, North Creek, Thurman,
Lake George, Stony Creek, Thurman Station, Big Hollow, Sodom,
Starbuckville, Edwards Hill, Wevertown, Pottersville, Holcombville,
North River, and South Horicon.

This includes Interstate 87 between exits 22 and 23, and between
exits 25 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4377 7376 4341 7371 4344 7416 4375 7406
TIME...MOT...LOC 1654Z 007DEG 17KT 4371 7391

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Frugis

The radar

The Burlington radar (KCXX), 112 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Warren

When
August 26, 12:20 PM EST
Where
Warren County, 1.56 mi SSW of North Creek
Measured
1 in hail
Reported by
Public
Coordinates
43.699, -73.991

Via social media, a member of the public reported up to 1 inch diameter size hail in North Creek.

Hail, Warren

When
August 26, 12:45 PM EST
Where
Warren County, 1.98 mi S of Bakers Mills
Measured
1 in hail
Reported by
Public
Coordinates
43.591, -74.028

A member of the public reported up to 1 inch diameter hail on Coulter Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210895, 1210896.